I get breathless upon lying flat on my back, why?

I get breathless upon lying flat on my back, why?

Because I am still awake when this happens, I can not attribute the breathlessness to sleep apnea (OSA), but wondering if it is due to GERD/LPR. I feel like I am being chocked and it is frightening. Can this be heart related? It goes away if I sit up, but my heart is already pounding.

A MyHeartDiseaseTeam Member said:

Good morning, Virginia. What you are describing is consistent with congestive heart failure. It is a frightening experience. Raising the head of your bed will reduce the frequency of this symptom if it is CHF related. A quick relief for the momentary terror is to purse your lips and blow out hard (like a hard, silent whistle). Doing this a couple of times usually works for me, then I sit up on the edge of the bed until my breathing settles.🌷

posted 4 months ago
A MyHeartDiseaseTeam Member said:

I am now aware that Brilinta (Thinner) has as one of its side effects, "shortness of breath. " I take Brilinta and HAVE experienced horizontal/wakeful shortness of breath, (Last M.I. was January 14th. New drug eluding stents[3] placed within old metal stent from 2011...) however, the more cardiac rehab I practice, 18 weeks thus far and counting, the less I experience the shortness of breath symptom. I have been told by Cardiac Surgeon in New York that one cause of this is fluid buildup within the heart and cardiologists checkups can and do help patients manage this. Good Luck to you!

posted 4 months ago
A MyHeartDiseaseTeam Member said:

I will repeat now that my Cardiac Rehab is continuing. I must say this again....the more minutes PER MONTH that I am achieving in stamina building exercise, including anaerobic level of either swimming or jogging/running,
the less I experience shortness of breath whether awake and horizontal or any other physical position. Lung health is a by-product of vigorous exercise. (With or without heart illness). The more I move, the less I experience ANY negative symptoms related to heart health or lack of it. (Also know that I am continuing to take the blood thinner Brilinta/ Ticagrelor.[..that has "shortness of breath" as a known side effect...] And, minutes per month is a more gainful statistic to measure than minutes (of exercise) per day. Lots of folks quit their exercise regimen after trying for only a week or so. If that's you, please ignore my advise above.
Take CARE!

posted 3 months ago
A MyHeartDiseaseTeam Member said:

Most definitely sounds like heart failure. You might be retaining water in your legs. Keep your head raised, and legs raised. You may need to take a lasix, talk to your doctor.

posted 4 months ago
A MyHeartDiseaseTeam Member said:

Aah….Benadryl....I must look into that med and see if my cardiologist would approve. Thanks Tony.

posted 3 months ago
Browse more questions and answers
Continue with Facebook
Sign up with your email
Already a Member? Log in